Colorado, 2004

Damaging Wind in Colorado, September 9, 2004

September 9, 2004 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 9, 12:55 PM MST, 30 minutes earlier.

Area forecast discussion, Sep 9, 12:55 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT THU SEP 9 2004

.DISCUSSION...FORECAST CONCERNS INCLUDE TEMPERATURES THROUGH THE
WEEKEND.

18Z SURFACE MAP ANALYSIS SHOWED SURFACE HIGH PRESSURE RIDGE FROM
THE GREAT LAKES SOUTHWEST INTO EASTERN KANSAS AND OKLAHOMA. A LEE
SIDE TROUGH EXTENDED ACROSS THE NEBRASKA PANHANDLE INTO EASTERN
COLORADO.

IR AND WATER VAPOR SATELLITE IMAGERY SHOWED AN UPPER LEVEL TROUGH
APPROACHING THE PACIFIC NORTHWEST WHILE UPPER RIDGE EVIDENT IN
CLOCKWISE CIRCULATION OF CLOUDINESS OVER THE ROCKIES.

MODELS INITIALIZED WELL THIS MORNING WITH REGARD TO POSITION AND
MOVEMENT OF SURFACE AND UPPER LEVEL FEATURES. GFS MODEL CONTINUES
TO PERFORM A LITTLE BETTER THROUGHOUT MUCH OF THIS FORECAST PACKAGE.
ONLY CHANGE HERE WAS WITH TEMPERATURES WHERE WARMER ETA MOS HIGH
TEMPERATURES FOR BOTH FRIDAY AND SATURDAY WERE FAVORED.

FOR TONIGHT A WEAK SHORTWAVE DISTURBANCE MOVING ACROSS NEBRASKA WILL
MOVE EASTWARD AS LEE SIDE TROUGH STAYS IN PLACE OVER EASTERN
COLORADO. SURFACE HIGH REMAINS OVER CENTRAL AND EASTERN KANSAS. NOT
MUCH IN THE WAY OF WEATHER TONIGHT ACROSS THE FORECAST AREA. WILL
MENTION MOSTLY CLEAR OVER THE NORTHERN ZONES AS SCATTERED TO BROKEN
PATCHES OF MID AND UPPER LEVEL CLOUDINESS MOVE ACROSS THE NORTH FROM
AFTERNOON ISOLATED THUNDERSTORMS OVER HIGHER TERRAIN TO THE WEST.
WILL GO CLOSE TO GUIDANCE FOR OVERNIGHT LOW TEMPERATURES IN THE
MIDDLE TO UPPER 50S.

FOR THURSDAY THROUGH FRIDAY ZONAL UPPER LEVEL FLOW CONTINUES WITH
UPPER LEVEL RIDGING AND WEAK LEE TROUGH HOLDING IN PLACE OVER
COLORADO. SURFACE RIDGE TO OUR EAST SLIDES SLOWLY EASTWARD THROUGH
FRIDAY AS LOW PRESSURE MOVES EASTWARD ACROSS THE DAKOTAS INTO
MINNESOTA. WILL CARRY MOSTLY SUNNY SKIES FOR FRIDAY AND SATURDAY.
SOUTH TO SOUTHWEST DOWNSLOPE WINDS WILL HELP TO WARM TEMPERATURES
AS WELL. THUS WILL EXPECT WARMER HIGH TEMPERATURES ON FRIDAY
RANGING FROM THE LOWER 90S WEST TO MIDDLE 90S EAST AND SOUTH. FOR
FRIDAY NIGHT EXPECT LOW TEMPERATURES AGAIN TO BE IN THE MIDDLE TO
UPPER 50S.

FOR SATURDAY MODELS PUSH A WEAK COLD FRONT SOUTHWARD INTO OUR
NORTHERN ZONES DURING THE AFTERNOON. 850 MB TEMPERATURES POINT TO
GOOD WARMING ACROSS THE AREA ON SATURDAY. DEPENDING IN PROGRESS
MADE BY THE FRONT WILL GO CLOSE TO GUIDANCE WITH HIGH TEMPERATURES
IN THE UPPER 80S IN YUMA COUNTY COLORADO TO LOWER 90S SOUTH AND
EAST. MODELS INDICATE WEAK UPSLOPE WINDS BEHIND THE FRONT MAINLY
OVER OUR NORTHERN ZONES. MOISTURE FIELDS ARE STILL BONE DRY SO NOT
EXPECTING ANY PRECIP CHANCES WITH THIS FRONT.

FOR SUNDAY FRONT LIES ACROSS THE MIDDLE PART OF THE FORECAST AREA
AND THEN WASHES OUT. BEST PUSH OF COOL AIR STAYS NORTH OF OUR
FORECAST AREA AND MOVES TO THE EAST. FOR HIGH TEMPERATURES SUNDAY
WILL AGAIN TREND FROM COOLER MIDDLE 80S EASTERN COLORADO TO LOWER
90S FAR EASTERN AND SOUTHERN ZONES.

AS FOR THE EXTENDED FORECAST PERIOD (DAYS 4 THROUGH 7) SEE NO REASON
TO MAKE ANY SIGNIFICANT CHANGES TO THIS PERIOD. ALMOST ALL MODELS
AGREE WITH A GENERALLY ZONAL FLOW AS UPPER RIDGE REMAINS OVER AREA
AND THE PERSISTENT LEE SIDE TROUGH STAYS AROUND IN EASTERN COLORADO
DURING THE PERIOD. GFS DOES ATTEMPT TO BRING A BRIEF PERIOD OF LIGHT
PRECIPITATION AND HIGHER DEWPOINTS OVER THE EASTERN ZONES MONDAY
NIGHT INTO TUESDAY. MODEL DATA DOES HINT AT GOOD LOW LEVEL JET MONDAY
NIGHT OVER OUR EASTERN ZONES. NOT IMPRESSED ENOUGH THIS FAR OUT TO
ADD MENTION OF POPS IN THE EXTENDED PERIODS SO WILL KEEP DAYS 4
THROUGH 7 DRY FOR NOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

LAMMERS
Hazardous weather outlook, Sep 9, 9:46 AM MST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT THU SEP 9 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
1049 AM MDT THU SEP 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BETWEEN 1 AND 6 PM MDT THIS AFTERNOON A WEAK DISTURBANCE WILL PASS
ACROSS NORTHWEST PORTIONS OF THE TRISTATE AREA. THIS WILL COMBINE
WITH MAXIMUM HEATING AND THE MINIMUM OF MOISTURE AVAILABLE TO CAUSE A
VERY FEW THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORMS...ALBEIT
VERY SLIGHT...WILL BE NORTHWEST OF A LINE FROM KIT CARSON COLORADO TO
GOODLAND KANSAS TO BENKELMAN NEBRASKA. ANY THUNDERSTORM THAT OCCURS
WILL BE SHORT LIVED AND PRODUCE LITTLE TO NO RAINFALL. HOWEVER CLOUD
TO GROUND LIGHTNING...A BRIEF PERIOD OF SMALL HAIL AND WIND GUSTS TO
NEAR 40 MPH ARE THE THREATS. NONE OF THESE STORMS ARE EXPECTED TO
BECOME SEVERE.

ALSO...THE COMBINATION OF DRY VEGETATION...LOW RELATIVE
HUMIDITIES...AND HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL
RESULT IN EXTREME FIRE DANGER ACROSS THE AREA TODAY. TO THE EAST OF
THE COLORADO BORDER...SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS TO
AROUND 35 MPH WILL INCREASE THE HAZARD.

EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...
AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE
BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DUE TO CONTINUED LOW RELATIVE HUMIDITIES...BREEZY CONDITIONS...AND
HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S...THE EXTREME FIRE
DANGER WILL CONTINUE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RJC

The radar

The Goodland radar (KGLD), 74 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
September 9, 1:25 PM MST
Where
Yuma County, 4 mi SSE of Vernon
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.883, -102.250

Four sections of irrigation pivot blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421194.